Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

July 28, 2017Stokes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 28, 2017, 4:01 PM EDT for Stokes County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 4:01 PM EDT (20:01 UTC)
Expired
Jul 28, 2017, 5:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS81 KRNK 282001
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI JUL 28 2017

NCZ004-020-282100-
Stokes-Yadkin-
401 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES AND 
EASTERN YADKIN COUNTIES THROUGH 500 PM EDT...

At 400 PM EDT, a strong thunderstorm was located near East Bend, 
moving east-northeast at 15 mph.

Locations impacted include...
Walnut Cove...
East Bend...
King...
Pine Hall...
and Enon.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3625 8057 3626 8054 3626 8047 3625 8046
      3627 8045 3630 8045 3644 8012 3626 8004
      3625 8045 3624 8045 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8050
TIME...MOT...LOC 2000Z 248DEG 14KT 3620 8045 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:38 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 28, 3:38 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure over the Ohio Valley and Mid Atlantic region will move
southeast and deepen tonight. By Saturday morning the low will be
near the Delmarva Coast with a cold front trailing into the lower
Mississippi Valley. High pressure follows this low, moving from
the Great Lakes on Saturday to the Mid Atlantic states on
Tuesday.

&&

.NEAR TERM /TONIGHT/...
As of 330 PM EDT Friday...

A cold front is sinking south across the Ohio Valley this
afternoon. Out ahead of this front and across the mountains are
several areas of rain with isolated lines of convection. Only a
few of these lines are actually carrying lightning this
afternoon. It is a slightly different story east of the Blue
Ridge and south of hwy 460. This area has seen more sunshine
today with temperatures warming into the mid 80s and dew points
in the lower 70s. As a weak area of low pressure tracks along
the TN/VA-VA/NC border, segmented lines will form and track east
across the piedmont. With modest CAPE values and some weak
shear, a few storms can become strong, maybe even severe.
Damaging winds are the primary threat. However, downdraft CAPE
values are very low, so the overall threat remains very low.

A secondary threat is flash flooding. Through early this
afternoon, areas across the mountains south of hwy 460 have seen
upwards of a half to three-quarters of inch of rain. To the
north, only a couple of tenth of an inch of rain has fallen
today. As a surface low and front converge as they approach the
region, another half to one inch of rain could fall over the
area. Considering the rain so far has only wet the ground and
there is vast vegetation, flood concerns are low. Rainfall rates
would have to increase significantly to be a threat for flash
flooding, but at this point we do not see that happening. Areas
east of the Blue Ridge have a lesser threat of flooding with
very little rain today and continuing dry soil conditions.

A combination of the HRRR and the NAMNest were used to time the
rain coming over the area today and tonight. If the models are
correct, showers will exit the piedmont by midnight. Some wrap-
around moisture with the upper level closed low may have a few
showers dropping light rain on western slopes after midnight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 225 PM EDT Friday...

Closed 500MB low will gradually fill as it tracks into
northeast Virginia on Sunday. Monday heights continue to rise
and the low moves northeast. Vorticity maximum associated with
the upper low crosses southwest Virginia, northwest North
Carolina and southeast West Virginia on Saturday and Saturday
night.

Some larger mid level lapse rates on Saturday as cold air aloft
arrives with the upper low. Moisture still deep, from the
surface through 500MB, in the Virginia piedmont as shown on the
forecast BUFKIT sounding for LYH on Saturday afternoon. Both the
NAM and GFS have low levels drying out on Sunday. Will keep
probability of precipitation in the Virginia piedmont all the
way through Saturday evening. Will lower maximum temperatures in
the piedmont on Saturday due to the clouds and precipitation.
More sunshine expected for much of the area on Sunday, so even
though 850MB temperatures are slightly lower in the air mass
behind the front, will stay toward warmer guidance for maximum
temperatures.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Thursday...

Upper ridge over western United Slates amplifies on Tuesday and
Wednesday while downstream trof also sharpens. Short wave
coming through the eastern trof reaches the region on Thursday.
Larger differences in evolution of the weather pattern showing
up in the models after Wednesday but they agree the eastern trof
will amplify.

Surface high will be centered over the Mid Atlantic region on
Tuesday night. The high moves far enough offshore for some
return southwest flow and an increase in temperatures and
moisture on Wednesday through Friday. Most likely probability
and best areal coverage of showers and thunderstorms on Friday
ahead of a cold front approaching from the northwest.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Friday...

Low confidence TAF forecast continues today with showers
spreading across the west early followed by redevelopment this
afternoon as showers/storms increase ahead of a cold front to
the west. However timing, strength and extent of stronger more
widespread thunderstorms highly contingent on sufficient cloud
breaks. For now will continue with a VCTS mention at most
locations from west to east this afternoon, and TEMPO in a
period of sub-VFR as perhaps a more organized area shifts east
from the western terminals early this afternoon and into eastern
sections by late afternoon/early evening. Any thunderstorm may
be capable of torrential downpours and associated IFR to LIFR
visibility and lightning.

Expect coverage to gradually exit the east after sunset but
lingering wrap around likely to produce low cigs and lingering
shower bands across most of the region until around midnight.
Appears most rainfall will be along and north of a KLWB-KLYH
line by daybreak Saturday with patchy fog possible despite
increasing northerly flow late.

Appears Saturday will start out mainly dry under low cigs.
However given upslope northwest flow across the KBLF/KLWB
vicinity, and the upper low dropping south across eastern
sections, expect a return of periodic return of showers until
late in the day. Should see cigs rise some as drying aloft
gradually works in but still appears will stay sub-VFR for much
of the day espcly western mountains and east of the Blue Ridge.

Aviation Extended Discussion...

Expect widespread VFR to return Sunday-Tuesday under high
pressure following the front/upper low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Jul 28, 3:51 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
351 AM EDT Fri Jul 28 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-290800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
351 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms will be possible especially
this afternoon and evening with damaging winds the primary threat. In
addition, very heavy rainfall may cause localized flooding issues
especially where storms tend to train across the same areas within a
short period.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 2:23 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT FRI JUL 28 2017

VAZ014-017-281915-
Floyd-Montgomery-
223 PM EDT FRI JUL 28 2017

...A SMALL LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD AND
SOUTHERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF RADFORD THROUGH
315 PM EDT...

At 221 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Childress to near Alum Ridge.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.

Brief heavy rainfall is also occurring with these storms, and may
cause localized flooding. This will impact Interstate 81 between
mile markers 95 and 100. Do not drive your vehicle through flooded
roadways.

LAT...LON 3682 8055 3715 8055 3714 8053 3715 8053
      3716 8055 3723 8019 3711 8018 3711 8017
      3712 8014 3701 8012 3700 8014 3699 8012
      3698 8014 3695 8014 3695 8017 3690 8020
      3687 8024 3686 8029 3685 8030
TIME...MOT...LOC 1821Z 255DEG 28KT 3710 8049 3691 8050

RAB
Special weather statement, Jul 28, 2:24 PM EDT, 1 hour 37 minutes before
Special Weather Statement...corrected
National Weather Service BLACKSBURG VA
224 PM EDT FRI JUL 28 2017

VAZ014-017-281915-
Floyd-Montgomery-
224 PM EDT FRI JUL 28 2017

...A SMALL LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD AND
SOUTHERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF RADFORD THROUGH
315 PM EDT...

At 221 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Childress to near Alum Ridge.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.

Brief heavy rainfall is also occurring with these storms, and may
cause localized flooding. This will impact Interstate 81 between
mile markers 85 and 100. Do not drive your vehicle through flooded
roadways.

LAT...LON 3682 8055 3715 8055 3714 8053 3715 8053
      3716 8055 3723 8019 3711 8018 3711 8017
      3712 8014 3701 8012 3700 8014 3699 8012
      3698 8014 3695 8014 3695 8017 3690 8020
      3687 8024 3686 8029 3685 8030
TIME...MOT...LOC 1821Z 255DEG 28KT 3710 8049 3691 8050

RAB
Special weather statement, Jul 28, 2:29 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT FRI JUL 28 2017

VAZ047-281930-
Buckingham-
229 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY THROUGH 330
PM EDT...

At 228 PM EDT, a strong thunderstorm was located near Centenary,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm, along with
very heavy rainfall.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7825 3752 7834 3747 7872 3754 7881
      3759 7883 3760 7881 3762 7882 3764 7879
      3764 7871 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3776 7861
      3776 7851 3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 1828Z 249DEG 25KT 3766 7860

RAB
Special weather statement, Jul 28, 3:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT FRI JUL 28 2017

NCZ001-002-018-019-282030-
Ashe-Wilkes-Watauga-Alleghany-
327 PM EDT FRI JUL 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ALLEGHANY...CENTRAL WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 430 PM EDT...

At 326 PM EDT, radar indicated a broken line of heavy rain showers
and embedded thunderstorms along a line extending from Mountain City
to Aho to near Cedar Rock. Movement was east at 40 mph.

Winds in excess of 30 mph are possible with these storms, along with
very heavy rainfall.

Locations impacted include...
Boone...
North Wilkesboro...
Wilkesboro...
Jefferson...
and West Jefferson.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
      3609 8146 3610 8151 3612 8155 3612 8163
      3634 8177 3634 8171 3641 8174 3647 8170
      3653 8171 3652 8128 3604 8104 3603 8107
      3603 8124 3600 8132
TIME...MOT...LOC 1926Z 273DEG 36KT 3645 8179 3618 8161 3591 8140

RAB
Special weather statement, Jul 28, 3:42 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT FRI JUL 28 2017

WVZ507-508-282045-
Western Greenbrier-Eastern Greenbrier-
342 PM EDT FRI JUL 28 2017

...MODERATE TO HEAVY RAINFALL ACROSS CENTRAL GREENBRIER COUNTY
THROUGH 445 PM EDT...

At 338 PM EDT, A persistent area of moderate rainfall, oriented from
west to east, was located from near Williamsburg to Frankford
Alvon. Rainfall of 1/2 to 1 inch has occurred in this area during
the past hour. Additional rainfall upstream is expected to move
across this area during the next hour. If heavy rainfall persists in
this area, a Flood Advisory may be required. This includes
Interstate 64 from near Sam Black Church to the Virginia State Line.

Locations impacted include...
Renick...
Neola...
Falling Spring...
Trout...
and Lewisburg Airport.

Persistent heavy rainfall may cause localized flooding. Do not drive
your vehicle through flooded roadways.

LAT...LON 3796 8005 3793 8009 3790 8012 3787 8016
      3785 8018 3784 8018 3783 8019 3788 8063
      3803 8054
TIME...MOT...LOC 1938Z 000DEG 0KT 3792 8036

RAB
Special weather statement, Jul 28, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI JUL 28 2017

NCZ004-020-282100-
Stokes-Yadkin-
401 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES AND
EASTERN YADKIN COUNTIES THROUGH 500 PM EDT...

At 400 PM EDT, a strong thunderstorm was located near East Bend,
moving east-northeast at 15 mph.

Locations impacted include...
Walnut Cove...
East Bend...
King...
Pine Hall...
and Enon.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3625 8057 3626 8054 3626 8047 3625 8046
      3627 8045 3630 8045 3644 8012 3626 8004
      3625 8045 3624 8045 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8050
TIME...MOT...LOC 2000Z 248DEG 14KT 3620 8045

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:23 PM EDTSpecial Weather StatementRNKFloyd, Montgomery52 min
Jul 28, 2:24 PM EDTSpecial Weather StatementRNKFloyd, Montgomery51 min
Jul 28, 2:29 PM EDTSpecial Weather StatementRNKBuckingham61 min
Jul 28, 4:58 PM EDTSpecial Weather StatementRNKCity of Galax47 min
Jul 28, 7:17 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville58 min
Jul 28, 3:27 PM EDTSpecial Weather StatementRNKAshe, Wilkes63 min
Jul 28, 5:22 PM EDTSpecial Weather StatementRNKYadkin53 min
Jul 28, 5:42 PM EDTSpecial Weather StatementRNKCaswell63 min
Jul 28, 6:25 PM EDTSpecial Weather StatementRNKStokes50 min
Jul 28, 6:44 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes61 min
Jul 28, 3:42 PM EDTSpecial Weather StatementRNKGreenbrier63 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.